Skip to content
← Measures

decision rule

Wells DVT · Wells Criteria for DVT

10 items · 3 min · −2 to 9 (risk categories) · lower is better

1 Before you use it

What it is

A pre-test probability score for deep vein thrombosis, and the one MSK decision rule a student is most likely to actually need.

Clinical items include active cancer, paralysis or recent immobilisation of the leg, recent bedrest or major surgery, localised tenderness along the deep venous system, whole-leg swelling, calf circumference difference, pitting oedema in the symptomatic leg, collateral superficial veins, previous DVT — minus two points if an alternative diagnosis is at least as likely.

When to reach for it

Any calf that does not behave like a calf strain. Swelling out of proportion, warmth, calf pain without a clear eccentric mechanism, a recent flight, recent surgery, immobilisation, malignancy, or a post-operative patient.

This is the companion measure to the calf muscle strain page and it belongs in the same conversation as the red-flag section there. If the score is anything other than low and the story is soft, that is a same-day medical referral, not a rehabilitation plan.

2 Giving it

Scoring

Items are summed into low, moderate and high probability categories (a two-level likely / unlikely version also exists). The score directs the next test — usually D-dimer and/or ultrasound — it does not diagnose or exclude anything on its own.

What it doesn’t measure

It does not rule out a DVT. Nothing on this card does. It stratifies risk so that the right test gets ordered, by the right clinician, today.

3 Reading the score

Interpreting it

A probability score, not a decision. Low probability plus a negative D-dimer is the combination that carries weight; the score alone is not enough to send anyone home. No verified accuracy figure is carried in our library and none is printed here.

The subtraction is the clinically interesting item. "An alternative diagnosis is at least as likely" is minus two points — which is exactly the judgement a physiotherapist is making when they wonder whether this is a calf strain.

Is the change real?

No verified MCID or MDC is carried in our library for this measure, so the number on its own cannot tell you a change is real. Compare it to this patient's own baseline and say what changed functionally.

Student trap. Using it to reassure yourself. A low score is a reason to order the next test, not a reason to load the calf.

Official source: null. We don't host the form.

This is a learning tool. It does not diagnose patients and does not replace your clinical educator.

Did this page do its job?

CliniStudy is in beta. One tap is enough — it decides what gets fixed first.